Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

April 2, 2004Beaver County, Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 2, 2004, 3:39 PM MST for Beaver County, Millard County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 3:39 PM MST (22:39 UTC)
Expired
Apr 2, 2004, 4:15 PM MST
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Beaver County, UT, Millard County, UT

The radar

The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS55 KSLC 022239
SVRSLC
UTC001-027-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEAVER COUNTY IN UTAH
  SOUTHWESTERN MILLARD COUNTY IN UTAH

* UNTIL 415 PM MST

* AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM JUST NORTH OF MILFORD TO 30 
  MILES SOUTHWEST OF MILFORD. THE THUNDERSTORMS WERE MOVING 
  NORTH AT 25 TO 30 MPH.
  
  STRONG GUSTY WINDS ARE LIKELY WITH THESE THUNDERSTORMS.
  A WIND REPORT OF NEAR 60 MPH WAS REPORTED AT MILFORD FROM THIS LINE
  OF STORMS.

* SEVERE THUNDERSTORMS WILL BE...
  OVER BLACK ROCK AT 405 PM MST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3819 11371 3853 11273 3908 11281 3869 11404

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:15 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 10:15 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MST FRI APR 2 2004

.SYNOPSIS...AN UPPER LEVEL LOW OVER SOUTHWEST ARIZONA WILL REMAIN
OVER THE DESERT SOUTHWEST THROUGH THE WEEKEND. THE POSITION OF THE
LOW WILL KEEP A MOIST AND SOMEWHAT UNSTABLE AIR MASS OVER THE AREA.
&&

.DISCUSSION...UPPER LOW RECENTERING ALONG THE ARIZONA/MEXICO BORDER
WILL MAINTAIN THE DEEP/MOIST EAST-SOUTHEAST FLOW ACROSS UTAH. THE
MEAN POSITION OF THE COLD UPPER TROUGH OVER THE ERN THIRD OF NOAM
NOT EXPECTED TO MOVE AT LEAST THROUGH THE WEEKEND.  THIS IN TURN
WILL BOTTLE UP THE PATTERN OVER THE WEST...LEAVING THE UPPER LOW OVER
THE DESERT SW FOR SEVERAL DAYS TO COME.

VORTICITY MAX ROTATING N-NW OUT OF SE AZ THIS MORNING COULD BE A
PLAYER FOR EXTREME SRN UT LATER THIS AFTERNOON.  DYNAMICS ALONG
WITH A FAIRLY MOIST/UNSTABLE AIRMASS SHOULD GENERATE CONVECTION OVER
NE AZ THIS AFTERNOON.  THIS CONVECTION SHOULD SLIP INTO EXTREME SRN
UT LATER ON.  THE STRONGEST DIVERGENCE ALOFT PROGGED TO REMAIN OVER
CNTRL/NRN AZ.  STILL...WE COULD SEE SOME STRONG CONVECTION AS GOOD
VERTICAL WINDS SHEAR EXISTS.

UP NORTH THE WEAK SHORTWAVE ROTATING OFF TO THE NW HAS PROBABLY
LEFT A BIT MORE STABLE AIR IN ITS WAKE.  ANY CAP THERE PROBABLY
WILL BREAK LATER IN THE AFTERNOON.  HEATING AND MODEST INSTABILITY
WILL PROBABLY BRING BACK SPOTTY CONVECTION LATE TODAY.

ANOTHER CONCERN WILL BE STRONG EASTERLY WINDS FOR OUR FAR NE ZONES
TODAY.  FAVORABLE NEAR 700 MB EASTERLY WINDS AND N-NE SURFACE
GRADIENT ALREADY PRODUCING STRONG WINDS ACROSS SW WY AND A FEW
LOCATIONS IN NE/NRN UT.  HAVE UPPED THE WINDS IN THESE AREAS THIS
AFTERNOON...BUT FOR NOW WILL HOLD OFF ON ANY ADVISORY.

PRECIP-WISE...THE WEEKEND LOOKS QUITE SIMILAR TO TODAY IN THAT THE
SOUTH WILL SEE THE BEST THREAT OF PRECIP...AND WITH LESSER AMOUNTS
OF CONVECTION UP NORTH.  THE CURRENT FORECAST TRENDS LOOK FINE ON
THAT SCORE.  UPDATE WAS ISSUED TO ADDRESS WINDS AND TO CLEAN OUT
MORNING REFERENCES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
ID...NONE.
WY...NONE.
&&

CONGER

In the hours before

Special weather statement, Apr 2, 12:05 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MST FRI APR 2 2004

UTZ013-016>021-022100-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
1205 PM MST FRI APR 2 2004

...STRONG THUNDERSTORMS POSSIBLE OVER SOUTHERN UTAH THIS AFTERNOON...

AN UPPER LEVEL WEATHER SYSTEM LOCATED OVER ARIZONA WILL KEEP A MOIST
SOUTHEASTERLY FLOW OVER UTAH TODAY.  THIS MOIST AND UNSTABLE AIRMASS
WILL GENERATE SOME STRONG THUNDERSTORMS OVER SOUTHERN UTAH THROUGHOUT
THE AFTERNOON AND EVENING HOURS.  THESE THUNDERSTORMS WILL MAINLY BE
LOCATED SOUTH OF INTERSTATE 70 IN EASTERN UTAH AND SOUTH OF ROUTE 21
IN WESTERN UTAH.

THUNDERSTORMS WILL MOVE TO THE NORTHWEST ACROSS THE AREA.  SMALL HAIL
AND STRONG WIND GUSTS ARE LIKELY WITH THESE THUNDERSTORMS.  THESE
THUNDERSTORMS WILL ALSO BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
BRIEF HEAVY RAIN.

PERSONS ENGAGING IN OUTDOOR OR RECREATIONAL ACTIVITIES THIS AFTERNOON
ACROSS SOUTHERN UTAH SHOULD BE PREPARED TO SEEK SHELTER AS THE
THUNDERSTORMS APPROACH THEIR AREA.  THUNDERSTORMS HAVE THE POTENTIAL
TO DEVELOP RAPIDLY AND MAY EASILY CATCH YOU OFF GUARD.  PLEASE STAY
TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES ON THESE
STORMS AS THE AFTERNOON PROGRESSES.

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.